I am finding that I am having increasing bone and muscle pain from my Gleevek. Enough that my doc is changing me to Tasigna (if it ever gets here). Since I may have some of the same with Tasigna, I have been wondering what other members have done successfully to manage these symptoms.
Alternative therapies for the pain and fatigue associated with TKIs
Posted 04 April 2013 - 06:07 PM
My doc has indicated to me that you don't get bone and muscle pain on Tasigna. When his other patients have switched this side effect has disappeared. Good luck with the switch.
Posted 04 April 2013 - 06:33 PM
I certainly hope your doc is correct. So far, a glass of wine, heating pad and occasional massage are all I've tried to help the symptoms.
Posted 04 April 2013 - 06:48 PM
Hi: When were you diagnosed? In the beginning I had severe aches and pains. I was told it was the Gleevec doing its job to kill off those cancer cells that were there. As time went on, I got relief. I also have bad Arthritis, therefore, I do not even try to figure out what is causing any pain I may have. If your new to the Gleevec, then give it a chance before switching drugs. This is just my opinion. I have done very well on Gleevec for 12 years so far.
Posted 04 April 2013 - 06:49 PM
GerryL My first days on Tasigna I indeed had muscle and bone pain that why I was put on half dose.
Posted 04 April 2013 - 06:57 PM
For some reason, the nausea got me at first but then the bone/muscle pain started ramping up at about 4 months of treatment. It has been getting worse with time, unfortunately (many of the other side effects seem to come and go). I'm about 8 mos into treatment and have been hesitant to changing meds, but after hearing that I'm looking at potentially working part time due to the symptoms my doc strongly recommended a change. Anyway, if this becomes my new normal, I want better ways to deal with it so I'm not miserable (and making those around me miserable).
Posted 04 April 2013 - 07:05 PM
Hi Leesa: I wish you well in whatever you decide to do. Everyone tolerates these TKI drugs in different ways. As for the nausea. I had it real bad in the beginning, until I realized I needed a decent meal before taking my pill. I used to just grab some toast and coffee or a tiny bit of cereal. IT was not enough. I do my Gleevec with my breakfast every morning, and as long as I eat something I do not have any nausea.
Just ask questions anytime, because somebody can surely relate to whatever your feeling.
Posted 04 April 2013 - 07:16 PM
Thanks! I agree, the nausea got much better with taking the gleevec with a large meal (supper), at least until I started taking nsaids for the pain. That's part of my frustration: taking 2-3 meds for side effects of the primary med. If the gleevec was my only option, I would certainly find a way to deal with the side effects.
Posted 04 April 2013 - 08:53 PM
All the TKI'S have their demons. So give Gleevec a chance before you decide to change and then maybe deal with something worse. Seems some people are jumping around a lot from TKI to TKI. I have taken Gleevec since 2005. Don't have as much muscle pain any more, but I really do think it was more from dehydration from the diuretic. Also I have learned to stretch my muscles in a proper way, I used to do the hot tob, but the chemical in the hot top irritated my skin. If I don't take my Gleevec with a hardy meal than I get nausead. I think whatever TKI you are on, you are going to have to deal with something. I just wouldn't be in rush to change. Wish you the best whatever you decide.
just my penny worth, pamsouth
Posted 04 April 2013 - 09:00 PM
Thanks, Pam. As to the hot tub, what type of system was it (chlorine, bromine, salt, etc)? I'm looking at different types of small ones to help with pain/stiffness.
Posted 04 April 2013 - 09:33 PM
I have been on Tasigna for about a year. I only get muscle cramp occasionally. Other than that, not too much side effects. But, we all react differently to TKI. I think it is worthwhile to try it.
Posted 04 April 2013 - 10:02 PM
I'm not sure what was in the hot tub, it was at a health spa. The water was over a 100 degrees, a little hot for me. I do have a small tub with some jets. I rarely have muscle cramps anymore. For me I think it is more the dehydration, I drink lots of water and do stretches, it helps to relax the muscles. I believe in modern medicine, mixed with holistic therapy. Sleep, healthy food in moderation, exercise, massage, hair done, prayer & mediation. The worst for me is trying to keep the stress level down. Sometimes if I feel myself going down to a dark place of depression, I force myself to find the glass 1/2 full and make myself do activities even if I don't want to, then eventually I snap out of it. It's the little things that count. Whatever works for you.
Take Care, PamS
Posted 04 April 2013 - 10:06 PM
I believe that if you check the info sheet that comes with Gleevec, you'll find that taking it with food is specifically recommended. I think you'll also find important information in there about interactions with NSAID's. That document can also be downloaded in PDF format from the Novartis website and other places. The hardcopy version you receive with the medication should be fully up-to-date. I always keep the latest copy of that around. It's not exactly what I take to the beach as reading material, but it is worth sitting down and studying from time to time. Of course, be sure and discuss any questions you have about it with your doctor.
My personal experience with Gleevec and Tasigna: I took Gleevec from 2008 to 2010. I always made sure to take it with plenty of food. That usually avoided or minimized any nausea. Fatigue was the primary side effect. Between fatigue and my oncologist's desire to squeeze the last little bit out of my PCR numbers, I switched to Tasigna in 2010. The improvement in my PCR numbers has been well worth it. For some time, I often had a rather strong feeling that my muscles were made of lead. That suddenly disappeared. Since then, I often feel as if it's 4:30 on Friday after a long week. Caffeine helps, but it can also bring on the jitters. My strategy for the fatigue has simply been to allow myself to rest when I'm tired; even a short break helps. I also pick and choose my activities so that I don't wear myself out. Last but not least I often take some caffeine in the middle of the day - never after about 3 PM. Of course, eating right and getting outside and moving whenever you can is always a good thing. Oh, and don't neglect hydration. Plenty of water definitely helps me.
I haven't had muscle cramps on Tasigna.
Posted 04 April 2013 - 11:33 PM
I can only quote what my doctor told me. He has been wanting me to switch to Tasigna for about a year now as I get some joint pain in my hands from Gleevec, plus I had a bout of inflammation in my foot for no apparent reason. I'm on 300mg Gleevec and still cycling through joint and tendon pain/issues. I also take magnesium which may have assisted in the early days of 400mg Gleevec, as I originally had no issues. I also think I've done permanent damage to the tendons in my calves from the cramps that Gleevec induce.
I think it will probably come down to each individual in regard to their side effect profile.
Posted 05 April 2013 - 12:57 AM
I reckon your doc might have a limited sample size for his
you don't get bone and muscle pain on Tasigna.
Muscle pain certainly shows up in the literature. But please don't let that dissuade you from switching as from my sample size of 1 this patient is much happier on Tasigna. I did have muscle pain, quite a bit in the first few months on Tasigna and I didn't have this on Glivec (although heaps on interferon). What I haven't had on Tasigna is cramping - had a lot of hand cramping on glivec. A lot of the stuff I felt in the first few months on Tasigna was similar to the flu like aching on interferon but at a much much lower level (maybe it takes a while to recover from interferon). Anyway the only useful thing I do for the muscles is self massage (most days). I'm able to run a lot more on Tasigna so the massage is for injury prevention too and in all fairness my muscles are doing quite a lot of work now that I'm feeling much better on Tasigna.
@LLawrence I was barely functioning at work on gleevec and I think only a very generous work situation that kept me mostly theoretically full time. Tasigna has brought massive improvements on the work front for me..... better get back to it...
Dx Dec 2010 @37
2x IVF egg collection
Glivec 600 & 800mg
PCRU March 2012
Unsuccessful pregnancy attempt - relapsed, 3 months interferon (intron A), bad side effects from interferon
Nilotinib 600mg Oct 2012
PCRU April 2013, 2 years MR4.5 mostly PCRU with a few blips
April 2015 stopped again for pregnancy attempt (donor egg), pregnant first transfer, 0.110 at 10wks, 2.1 at 14wks, 4.2 at 16wks, started interferon, slow dose increase to 25MIU per wk, at full dose PCR< 1 for remainder of pregnancy
Healthy baby girl Jan 2016, breastfed one month
Nilotinib 600mg Feb 2016
MMR May 2016
PCRU Feb 2017
Posted 05 April 2013 - 12:12 PM
Hi, I get quite a bit of joint, muscle and bone pain from Tasigna. That and skin issues, as well as occasional nasty headaches and fatigue. My counts keep chugging down though, so I just hang on for the ride. Hope that your ride is smoother, it is for many.
Posted 10 April 2013 - 12:27 AM
The other thing is for a lot of us Aussies, we are put onto Gleevec first up, perhaps for those that have switched to Tasigna, it is a bit easier to handle than Gleevec and that is the feedback he is getting?
I'm going to stick with the Gleevec, (hopefully it doesn't cause any more tendon damage), until I have a go at coming off it in October. The doc and I have agreed if my PCR starts to rise after that, I will start on Tasigna.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users